LINKEDINCOMMENTMORE

Dear Dr. Roach: I was successfully treated for H. pylori five years ago. I continue to have stomach pain, which has been diagnosed as gastritis. For the past three weeks, when I eat even a small amount of food, I feel extremely full and bloated for hours.

I have irritable bowel syndrome, which worsened in 10 years to the point that if I don’t take a antidiarrheal daily, my bowels are watery.

My Veteran’s Affairs nurse practitioner thinks these are not related, but I feel sick all the time and believe they are.

P.S.M.

Dear P.S.M.: People with irritable bowel syndrome often have the sensation of feeling full after eating a small amount of food. This is called “early satiety” in our medical jargon, and it sets off an alarm bell.

In your case, it is likely due to the IBS, but there are several other possible causes. The one that is most frightening is a blockage in the stomach. This can be caused by a stomach ulcer near the pylorus (where the stomach lets out to the duodenum, the first part of the small intestine) and, more alarmingly, by stomach cancer. An upper endoscopy is usually performed for people with persistent early satiety in order to evaluate these possibilities.

Another possible cause is gastroparesis, the inability of the stomach to empty properly. Gastroparesis often is seen as a complication of diabetes, but it can happen in many neurologic conditions, after a viral infection or due to no other cause. A gastric emptying study — which uses (slightly) radioactive food to measure the stomach’s emptying time — is the definitive test for it.

Early satiety without bowel symptoms suggests the condition “functional dyspepsia.” In your case, I am concerned about what sounds like a sudden change. Your symptoms of early satiety are so sudden and severe that I would be uncomfortable attributing them to irritable bowel syndrome, and I recommend you have a thorough evaluation of these new symptoms, starting with an upper endoscopy.

Dear Dr. Roach: I’d like your opinion of taking a vitamin B complex capsule. A friend recommended it, but the dose of one to two capsules a day makes my urine turn bright-yellow. Does this indicate that I’m getting too much? The daily value percentages are from 3,000 to 8,000 percent, and that seems pretty high.

R.W.

Dear R.W.: Here’s the good news: B vitamins are necessary, and your body can get rid of any excess. In fact, the yellow color of your urine is your body spilling off B vitamins you don’t need. There some medical conditions that benefit from B vitamins.

Here’s the not-so-good news: You almost certainly don’t need so much, and most people don’t benefit from taking vitamins at all. A healthy diet with lots of fruits and vegetables gives you most of the B vitamins your body needs. (Vitamin B-12, by contrast, is found only in animal products, which is why vegans require supplementary B-12.) If you are taking this for general health, and you choose to keep taking a vitamin, I’d change to a brand that has lower doses and isn’t unpleasant to take.

I don’t recommend stopping megadose multivitamins suddenly. This is particularly important for vitamin C, where symptoms of deficiency can show up temporarily in people who suddenly stop high doses.

Email questions to ToYourGoodHealth@med.cornell.edu.

LINKEDINCOMMENTMORE
Read or Share this story: http://detne.ws/1EcuFS7